Nivolumab Induced Autoimmune Diabetes in a Patient with Metastatic Renal Cell Carcinoma: A Case Report
Presentation Number: MON 610
Date of Presentation: April 3rd, 2017
Danica Maria Vodopivec*, Melissa Roether Piech and Christopher G. Tretter
Lahey Hospital & Medical Center, Burlington, MA
We report a case of hyperosmolar hyperglycemic state (HHS) as the initial presentation of newly diagnosed autoimmune insulin-dependent diabetes mellitus (DM) in a patient with metastatic clear cell renal cell carcinoma (MCCRCC) receiving nivolumab (anti-PD-1 monoclonal antibody) immunotherapy.
78 yo man with no personal history of DM and no evidence of pancreatic metastasis was started on nivolumab (3 mg/kg, once every 2 weeks) for MCCRCC to the lung and left tibia. Four months after starting immunotherapy, he presented with fatigue, polyuria, polydipsia and blurring of vision for several days. The patient denied nausea, vomiting, abdominal pain, fever, urinary symptoms, chest pain, or steroid use. Physical exam revealed a confused, chronic-ill appearing man with some recent weight loss, hypotension with no tachycardia (on metoprolol), dry mucous membranes and decreased skin turgor; all concerning signs for moderate to severe dehydration. Laboratory studies were significant for normal leukocyte count without bandemia, hyperglycemia (810 mg/dL, n70-100 mg/dL), hyponatremia (116 mEq/L, n135-146 mEq/L), hyperkalemia (5.4 mEq/L, n3.4-5.2 mEq/L), hypochloremia (80 mEq/L, n98-110mEq/L), normal bicarbonate (25 mmol/L, n24-32 mmol/L), elevated BUN (38 mg/dL, n8-24 mg/dL), elevated creatinine (1.8 mg/dL, n0.6-1.3 mg/dL). Serum osmolality was elevated (311 mOsm/kg, n280-295 mOsm/kg) with normal serum anion gap and negative serum acetone. C-peptide was in the normal range after initiation of insulin drip (1.6 ng/mL, n0.8-3.5 ng/mL). He had positive GAD antibody (50.1 IU/mL, n0.0-5.0 IU/mL) with negative insulin and islet cell antibodies. HbA1c was elevated (9.2 %, n4.6%-5.6%) with glycosuria but without ketonuria. CXR did not show acute consolidation and EKG was negative for ischemic changes. A diagnosis of HHS was made as a complication of nivolumab induced autoimmune DM. The patient was given IV fluids, electrolyte repletion, and started on insulin drip. Once his clinical status stabilized, he was switched to SC basal bolus insulin regimen and discharged home. It is important to highlight that HbA1C was 5.3% prior to initiation of nivolumab. Random blood glucose values were normal until 2 months after initiation of immunotherapy when frank hyperglycemia developed with blood glucose over 200 mg/dL.
Anti PD-1 immunotherapy targets T-cell regulation. This is effective in tumor cell death in multiple malignancies, but has also been associated with endocrine immune related adverse events.
Once diagnosed, autoimmune diabetes is a treatable disease, but its rapid presentation with acute metabolic complication is important to recognize due to potential morbidity and mortality. Physicians must be aware of this adverse event and establish routine measurement of both blood glucose levels and HbA1c when administering anti PD-1 immunotherapy.
Nothing to Disclose: DMV, MRP, CGT